Texas, 2022

High Wind in Texas, March 14, 2022

March 14, 2022 · NWS AMA · 1 event in 1 county or zone

During the morning of the 14th a strong cold front moved through the combined Oklahoma and Texas Panhandles bringing north winds around 30 to 35 mph. Some strong wind a loft from a passing low pressure system managed to mix down to the surface creating a wind gust of 61 mph that was measured by the Automated Surface Observing System (ASOS) located at the Dalhart Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the morning of the 14th a strong cold front moved through the combined Oklahoma and Texas Panhandles bringing north winds around 30 to 35 mph. Some strong wind a loft from a passing low pressure system managed to mix down to the surface creating a wind gust of 61 mph that was measured by the Automated Surface Observing System (ASOS) located at the Dalhart Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 14, 5:22 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 14, 5:22 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 AM CDT Mon Mar 14 2022

.AVIATION...
12Z TAF Cycle

VFR conditions will prevail at the three TAF sites through 12Z
Tuesday with mainly middle and high level cloudiness through 00Z
Tuesday. Northwest to north winds 20 to 30 knots and 25 to 35
knots with gusts near 40 to 45 knots will continue until around
00Z to 03Z Tuesday when the wind speeds will diminish to around 5
to 15 knots.

Schneider

&&

.PREV DISCUSSION... /Issued 319 AM CDT Mon Mar 14 2022/

SHORT TERM...Today through Tuesday night

Upper trough will track east out of the central and southern U.S.
Rockies this morning and will approach the Panhandles. Some rain
showers are possible mainly this morning into early this afternoon
across the western and southwestern Texas Panhandle but will end
by 21Z today. The upper trough will quickly exit the Panhandles by
00Z Tuesday with drier northerly to northwesterly upper flow
tonight as an upper ridge builds in from the west. The upper ridge
will exit the forecast area by 00Z to 03Z Wednesday. Dry zonal
upper flow expected Tuesday night.

Cold front will push south and east across the Panhandles this
morning and should exit the forecast area by 15Z today or so.
Surface ridge will build south and east into the Panhandles behind
the cold front today with a tight surface gradient across the
central Plain states across the Panhandles into southeastern New
Mexico. Gradient forecast to relax by 21Z today to 00Z Tuesday
with winds expected to gradually diminish by sunset. Strongest
northerly winds forecast to be across the western Oklahoma and
northwest Texas Panhandle where a Wind Advisory is in effect from
14Z today until 23Z today. The Wind Advisory may need to be
cancelled earlier but will go longer in case winds remain strong
into the late afternoon hours today.

Surface high builds down from the central Plains states tonight
into Tuesday morning into the Panhandles. Lee surface trough
develops Tuesday across eastern Colorado and eastern New Mexico
which should deepen by Tuesday afternoon as a surface low develops
over eastern or southeastern Colorado by 00Z Wednesday. Warmer and
dry southwesterly surface flow by Tuesday afternoon through
Tuesday night.

Schneider

FIRE WEATHER...

Today,,,

Elevated fire conditions will be possible across most of the
Panhandles as Max RFTI values are forecast to be as high as 2 to
4. These RFTI values will be solely wind-driven as 20 foot
northerly winds of 20 to 30 mph with gusts near 35 to 40 mph are
expected today. Minimum afternoon relative humidity values today
will be as low as 19 to 21 percent. ERC values in the 70th to 89th
percentile are forecast today.

Tuesday...

Elevated fire weather conditions are possible Tuesday with Max
RFTI values of 1 to 3 are forecast. Minimum afternoon relative
humidity values as low as 11 to 13 percent are expected along with
20 foot south to southwest winds of 15 to 20 mph and gusts near 25
to 30 mph. These RFTI values are expected to be mainly relative
humidty-driven with little or no input from the winds. ERC values
in the 70th to 89th percentile will persist with some 90th to 96th
percentile across parts of the eastern and southern Texas
Panhandle.

Schneider

LONG TERM...Wednesday through Sunday...

The potential for some rain chances through the long term
forecast period. We will have to see if everyone gets rain, or
only some.

Starting on Wednesday, light southwest flow ahead of the main
cold front still moving south through the central Plains will
advect warm H850 temperatures into the region. Downslope flow and
low RH values will cause RH driven elevated fire weather
conditions, mainly for the southern TX Panhandle. Otherwise, warm
high temperatures and partly cloudy skies will be in place for
Wednesday with values ranging from the lower 70s in the NW
Panhandles to lower 80s in the south central and SE TX Panhandle.

Looking ahead to Thursday, the latest 14/00Z model and numerical
guidance is not as excited for precipitation chances for the
Panhandles compared to previous runs. A weak surface cold front
will quickly move south through the Panhandles Thursday morning.
As a result, moisture transport into the Panhandles will be
limited. In-conjunction with H700-500 trough quickly moving east,
areas of precipitation may not have enough time to materialize
with the limited influx of moisture from south Texas. None-the-less,
PVA along the mid level disturbance should be enough for some
rain showers, with the highest chances near the trough axis across
the northern Panhandles, but cannot completely rule out some
chance for the rest of the Panhandles. High temperatures on
Thursday will drop to below average.

Gradual ridging builds back into the Panhandles Friday and
Saturday with dry conditions returning. Temperatures will
gradually warm to near average Friday to above average on
Saturday.

Will have to watch closely for Sunday or Monday of next week.
Still several days out, latest data is hinting at a Pacific
front/pseudo dryline developing downstream of a near Four Corners
UL low. With pronounced surge of moisture well ahead of surface
boundary, there is the potential for some dryline thunderstorms in
a high shear, but low CAPE environment for the Panhandles,
especially the eastern Panhandles. Many things will change between
now and Sunday so check back for updates to the forecast for
potential thunderstorms the second half of the weekend.
Temperatures on Sunday should remain above average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 6 PM CDT this evening for the following
     zones: Dallam...Hartley.

OK...Wind Advisory until 6 PM CDT this evening for the following
     zones: Cimarron.

&&

11/29
Hazardous weather outlook, Mar 14, 2:42 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
342 AM CDT Mon Mar 14 2022

OKZ001>003-TXZ001>020-317-142300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
342 AM CDT Mon Mar 14 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are possible for all the
Panhandles today. A Wind Advisory is in effect for the
northwestern Panhandles today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions are possible for the Panhandles
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today through Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartley

When
March 14, 10:05 AM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014382.